Imatinib-induced pleural effusion: A case reportR Banka, Z Udwadia
Department of Pulmonary Medicine, P. D. Hinduja National Hospital and Medical Research Centre, Mumbai, Maharashtra, India
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0022-3859.194227
Source of Support: None, Conflict of Interest: None
Imatinib is a tyrosine kinase inhibitor and has rarely been reported to cause pleural effusion. We report the case of an 88-year-old male, known case of gastrointestinal stromal tumor on treatment with imatinib, who presented with a 2-week history of cough and dyspnea. He was diagnosed to have a right-sided pleural effusion and thoracentesis of the fluid revealed an exudate with low adenosine deaminase and negative cytology. Withdrawal of the drug lead to resolution of symptoms. We report this case to highlight the side effect profile of imatinib and warn physicians regarding this potential adverse effect which may be mistaken for metastasis or infection.
Keywords: Gastrointestinal stromal tumor, imatinib, pleural effusion, tyrosine kinase inhibitors
Imatinib mesylate is a small molecule inhibitor of multiple tyrosine kinases and selectively prevents phosphorylation of BCR-ABL and inhibits downstream signaling and growth of BCR-ABL-positive cells. It was first approved for the treatment of chronic myeloid leukemia (CML) in 2001 and for the treatment of gastrointestinal stromal tumor (GIST) in 2003. This revolutionized the treatment of CML with more than 90% patients remaining stable in the past 5 years. ,
Imatinib is associated with various adverse effects which include cardiovascular side effects such as edema, anasarca, pericardial, or pleural effusion and rarely cardiac failure. Fatigue is seen in 20%-75% patients. Other side effects include dizziness, headache, insomnia, and depression. Skin rash, pruritus, and dermatitis have also been reported.  Gastrointestinal side effects include nausea, vomiting, and diarrhea. Although pleural effusions have been reported with imatinib, it is a rare side effect. , We present a case of imatinib-associated pleural effusion for its rarity and its potential to be overlooked by physicians.
An 88-year-old man presented with a 2-week history of gradually progressive breathlessness and dry cough. There was no associated fever, loss of weight, or appetite. He denied any edema of the feet and orthopnea.
His history was remarkable for hypertension and coronary artery bypass grafting done 8 years ago. He was diagnosed with GIST 4 months ago when he presented with gastric discomfort and a computed tomography (CT) scan of the abdomen showed a 12 cm × 11 cm × 8.5 cm posterior mediastinal mass. A subsequent endoscopic ultrasound-guided biopsy showed tumor cells positive for C-Kit and DOG-1. He was commenced on tablet imatinib 400 mg/day for his GIST, but after 1 month of the treatment, he began to complain of breathlessness on exertion. He was a lifelong nonsmoker. There was no history of tuberculosis or tuberculosis contact.
On examination, he was mildly tachycardic with a pulse rate of 90/min. His blood pressure was normal and jugular venous pressure was not raised. He had no pallor, icterus, cyanosis, clubbing, lymphadenopathy, or pedal edema. His respiratory system examination revealed diminished breath sounds in the right infrascapular and infraaxillary area. His abdomen was soft on palpation and no organomegaly was felt.
His complete blood count, renal function tests, and liver function tests were all normal. His transthoracic two-dimensional echocardiogram showed normal left ventricular (LV) ejection fraction of 55%. A chest radiograph [Figure 1] showed a right pleural effusion and high-resolution CT chest [Figure 2] showed a large right-sided pleural effusion and unchanged posterior mediastinal mass with no consolidation or lymphadenopathy.
He underwent a thoracentesis of the pleural fluid; 1100 ml was aspirated. Results of pleural fluid aspiration were: protein: 3.3 g/dl (total serum protein: 5.4 g/dl); lactate dehydrogenase (LDH): 223 IU/L (serum LDH: 280 IU/L); white blood cell count: 1040/mm 3 (50% lymphocytic); adenosine deaminase (ADA): 4.1 (normal: 0-40 U/L). His pleural fluid cytology showed lymphocyte predominance and no malignant cells. Pleural fluid aerobic and tuberculosis cultures and GeneXpert were all negative. He was diagnosed to have an exudative effusion with a low ADA. An oncologist's opinion was sought who ruled out metastasis as a cause of the effusion.
In the absence of other causes of pleural effusion, a diagnosis of imatinib-induced pleural effusion was made. Imatinib was withdrawn; the patient gradually improved and a repeat chest X-ray at 3 months poststoppage of drug showed complete resolution and no refilling of the fluid [Figure 3]. The patient declined any further treatment for his GIST and was not put on any other medication. He remains under regular chest radiograph and sonography follow-up over 1 year and has no recurrence of his effusion.
Drug-related pleural disease is rare although many commonly used drugs are known to affect the pleura.
Imatinib-induced fluid retention is a common adverse effect and one of the important dose-limiting toxicities. Specifically, fluid retention manifests as edema in periorbital regions, lower extremities, and/or body in approximately 80% patients which is usually mild and manageable. Severe fluid retention resulting in generalized edema (anasarca), ascites, pleural, or pericardial effusions is rare and seen in around 2% of GIST patients and hence poorly studied. Two distinct types or courses of pleural effusion are seen: (1) acute/progressive fluid formation that occurs early after drug initiation or dose escalation and (2) intermittent/steady fluid formation with mild, occasional, or persistent fluid formation. , Imatinib-induced pleural effusion appears to be dose dependent, with higher incidence in patients treated with 400 mg twice a day. ,
The mechanism of imatinib-induced pleural effusion is poorly understood. The suggested mechanism is probably related to kinase inhibition: imatinib potently inhibits platelet-derived growth factor receptor-b which is expressed in pericytes and is involved in the regulation of angiogenesis.  Imatinib can also induce cardiotoxicity which can range from asymptomatic LV dysfunction to congestive heart failure. Hence, it should be ruled out in any patient who presents with breathlessness on imatinib therapy. 
While pleural effusion due to imatinib therapy is rare, it is commonly seen in patients treated with dasatinib which is a potent oral second-line BCR/ABL tyrosine kinase inhibitor. In a review of 915 chronic phase, CML patients previously treated with imatinib or dasatinib or both, 30% of patients treated with dasatinib had a history of pleural or pericardial effusions, whereas only 2% of patients treated with imatinib developed effusions. 
Treatment of tyrosine kinases induced pleural effusion includes therapy interruption, drug dose reduction, steroids, and diuretics and only in a few severe instances, therapeutic thoracentesis. With adequate management and monitoring of patients with predisposing factors, the majority of them can continue therapy with the drug, even if this complication occurs. 
Thus, in conclusion, any new pleural effusion should not be mistakenly interpreted as a sign of metastases or worsening tumor, especially when the primary malignancy is stable. For best patient care in the era of molecular-targeted therapeutic agents, a multidisciplinary approach with close collaboration between oncologists and radiologists is essential to assess treatment response as well as toxicity of tyrosine kinase inhibitors.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2], [Figure 3]